Alert archive / North Dakota / Red Flag Warnings in 2006

Red Flag Warning 7, NWS Bismarck, ND

July 7, 200617 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Jul 7, 2006, 3:02 AM MDT for 17 counties in North Dakota. It took effect at Jul 7, 2006, 12:00 PM MDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 7, 2006, 3:02 AM MDT (09:02 UTC)
In effect from
Jul 7, 2006, 12:00 PM MDT
Expired
Jul 7, 2006, 8:00 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Sheridan County, ND, Sioux County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 94 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 2:15 PM MDTTSTM WND DMGMandan, ND1.5 FOOT DIAMETER TREE SNAPPED AND UPROOTED...WINDOW BLOWN OUT OF A BUSINESS ON MAIN STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2915 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 070902
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
402 AM CDT FRI JUL 7 2006

...CRITICAL FIRE WEATHER CONDITIONS FOR SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA ARE EXPECTED ONCE AGAIN FOR THIS AFTERNOON
AND EVENING...

.A TROUGH OF LOW PRESSURE WILL MOVE ACROSS WESTERN AND CENTRAL
NORTH DAKOTA TODAY. HIGH TEMPERATURES WILL BE VERY HOT...REACHING
THE 100 DEGREE MARK IN PARTS OF THE WARNING AREA. BY MIDDAY WINDS
WILL SHIFT FROM THE SOUTH TO THE NORTHWEST. ALTHOUGH WINDS WILL
NOT BE QUITE AS STRONG AS THEY WERE YESTERDAY...SOME GUSTS COULD
STILL EACH 30 MPH ACROSS THE WARNING AREA. IN ADDITION...AFTERNOON
RELATIVE HUMIDITY VALUES AROUND 20 PERCENT...AND THE THREAT OF DRY
LIGHTNING DURING THE AFTERNOON AND EVENING HOURS WILL CREATE AN
EXTREME FIRE DANGER HAZARD FOR SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA THIS AFTERNOON AND EVENING.

NDZ018>022-031>035-040>046-071715-
/O.UPG.KBIS.FW.A.0004.060707T1800Z-060708T0200Z/
/O.NEW.KBIS.FW.W.0007.060707T1800Z-060708T0200Z/
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
402 AM CDT FRI JUL 7 2006 /302 AM MDT FRI JUL 7 2006/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

FOR TODAY...HIGHS WILL BE FROM THE MID 90S TO THE LOWER 100S...
AND HUMIDITY VALUES WILL FALL TO NEAR 20 PERCENT. WIDELY SCATTERED
DRY THUNDERSTORMS WILL DEVELOP WITH A RISK OF LOCALLY GUSTY WINDS
AND DRY LIGHTNING.

PLEASE ADVISE FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING
AND THE FIRE WEATHER WATCH. CONDITIONS TODAY MAY ALLOW ANY FIRES
FROM YESTERDAY AFTERNOON AND EVENING NOT COMPLETELY CONTAINED AND
MONITORED CLOSELY TO REIGNITE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MEYER
2 follow-up statements
000 
WWUS83 KBIS 071635
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1135 AM CDT FRI JUL 7 2006

...CRITICAL FIRE WEATHER CONDITIONS FOR SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA ARE EXPECTED ONCE AGAIN FOR THIS AFTERNOON
AND EVENING...

.A TROUGH OF LOW PRESSURE WILL MOVE ACROSS CENTRAL NORTH DAKOTA
THIS AFTERNOON. HIGH TEMPERATURES WILL BE VERY HOT...REACHING THE
100 DEGREE MARK IN PARTS OF THE WARNING AREA. WINDS IN SOUTHWEST
NORTH DAKOTA HAVE SHIFTED TO THE NORTHWEST...WITH WINDS EXPECTED
TO SHIFT TO THE NORTHWEST IN SOUTH CENTRAL NORTH DAKOTA BY EARLY
AFTERNOON. ALTHOUGH WINDS WILL NOT BE AS STRONG AS THEY WERE
YESTERDAY...SOME GUSTS COULD STILL REACH 30 MPH ACROSS THE
WARNING AREA. IN ADDITION...AFTERNOON RELATIVE HUMIDITY VALUES
AROUND 20 PERCENT...AND THE THREAT OF DRY LIGHTNING DURING THE
AFTERNOON AND EVENING HOURS WILL CREATE AN EXTREME FIRE DANGER
HAZARD FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON
AND EVENING.

NDZ018>022-031>035-040>046-080045-
/O.CON.KBIS.FW.W.0007.060707T1800Z-060708T0200Z/
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
1135 AM CDT FRI JUL 7 2006 /1035 AM MDT FRI JUL 7 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA DUE TO LOW 
HUMIDITIES...A WIND SHIFT AND THE POSSIBILITY OF DRY LIGHTNING...


EXPECT AFTERNOON HIGHS TO BE FROM THE MID 90S TO AROUND 100...AND
HUMIDITY VALUES WILL FALL TO NEAR 20 PERCENT. WIDELY SCATTERED DRY
THUNDERSTORMS WILL DEVELOP WITH A RISK OF LOCALLY GUSTY WINDS AND
DRY LIGHTNING.

PLEASE ADVISE FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.
CONDITIONS TODAY MAY ALLOW ANY FIRES FROM YESTERDAY AFTERNOON AND
EVENING NOT COMPLETELY CONTAINED AND MONITORED CLOSELY TO REIGNITE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
TWH
000 
WWUS83 KBIS 072052
RFWBIS

RED FLAG WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
352 PM CDT FRI JUL 7 2006

...CRITICAL FIRE WEATHER CONDITIONS FOR SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA ARE EXPECTED THROUGH THIS EVENING...

.A TROUGH OF LOW PRESSURE WILL MOVE ACROSS CENTRAL NORTH DAKOTA
THIS AFTERNOON AND INTO EASTERN NORTH DAKOTA THIS EVENING. THE 
COMBINATION OF HIGH TEMPERATURES...LOW HUMIDITIES...AND POSSIBLE
DRY LIGHTNING...WILL MAKE FOR EXTREME FIRE DANGER CONDITIONS LATE
THIS AFTERNOON AND THIS EVENING.
 
NDZ018>022-031>035-040>046-080200-
/O.CON.KBIS.FW.W.0007.000000T0000Z-060708T0200Z/
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
352 PM CDT FRI JUL 7 2006 /252 PM MDT FRI JUL 7 2006/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

EXPECT AFTERNOON HIGHS TO BE FROM THE MID 90S TO AROUND 100...WITH
LOWEST HUMIDITIES AROUND 20 PERCENT. SCATTERED DRY THUNDERSTORMS
WILL DEVELOP WITH A RISK OF LOCALLY GUSTY WINDS AND DRY LIGHTNING.

PLEASE ADVISE FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.
CONDITIONS THIS AFTERNOON AND THIS EVENING MAY ALLOW ANY FIRES
FROM YESTERDAY AFTERNOON AND EVENING NOT COMPLETELY CONTAINED AND
MONITORED CLOSELY TO REIGNITE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Jul 7, 2:19 AM MDT, 43 minutes earlier.

Area forecast discussion, Jul 7, 2:19 AM MDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
319 AM CDT FRI JUL 7 2006

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...MSAS AND SURFACE
OBSERVATIONS HAVE WEAK SURFACE LOW NOW IN EXTREME WEST CENTRAL
NORTH DAKOTA IN WILLISTON AREA. SOUTH WINDS OF 10 TO 15 MPH HAVE
NOT DROPPED OFF AS MUCH AS EARLIER EXPECTED. THIS WAS ALSO THE
AREA WITH LINGERING THUNDERSTORM ACTIVITY BUT HAS NOW MOVED MOSTLY
INTO CANADA AND NORTH BURKE COUNTY. FORECAST CONCERNS TODAY WILL
BE CONTINUED FIRE WEATHER CONCERNS...WIND SHIFT PASSAGE...DRY
LIGHTNING THREAT...AND HOT TEMPERATURES. WINDS THOUGH STILL BREEZY
SHOULD NOT BE QUITE AS GUSTY AS YESTERDAY. SURFACE FEATURE...I
HESITATE TO CALL IT A COLD FRONT...WILL MOVE THROUGH CENTRAL NORTH
DAKOTA BY MID DAY BRINGING A SHIFT IN WIND DIRECTION FROM SOUTH TO
NORTHWEST. FORECAST SOUNDINGS ACROSS THE STATE STILL HINTING AT
MID LEVEL MOISTURE...INVERTED V LOOK...WHICH MAY BE ENOUGH TO
GENERATE SOME DRY LIGHTING. THOUGH NOT ANTICIPATING WIDESPREAD
ACTIVITY...DRY FUELS COMBINED WITH WIND SHIFT STILL ENOUGH TO
CONVINCE ME TO UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG
WARNING. RED FLAG WARNING WILL BE IN EFFECT FOR THIS AFTERNOON AND
EVENING FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA IN THE SAME
LOCATION AS YESTERDAY. SURFACE FEATURE MOVES TO THE EAST BORDER OF
NORTH DAKOTA BY TONIGHT WHICH SHOULD BRING AN END TO THREAT OF
THUNDERSTORMS AND DRY LIGHTNING. WRF HAS THE UPPER RIDGE
INTENSIFYING TO THE WEST ON SATURDAY AND BUILDING OVER NORTH
DAKOTA ON SUNDAY AND MONDAY. THIS SHOULD BE A DRY AND CONTINUED
HOT WEATHER PATTERN. HAVE TRENDED THE SKY WEATHER AND POP GRIDS
ALL DOWN SLIGHTLY FOR THIS TIME FRAME. WE WILL SEE SOME 100 DEGREE
READINGS TODAY AND ONLY A SLIGHT COOL DOWN WITH PASSAGE OF THE
SURFACE FEATURE SO HIGHS IN THE 90S WILL CONTINUE SATURDAY THROUGH
MONDAY.

.LONG TERM...MONDAY THROUGH FRIDAY NIGHT...
DIFFERENCE APPEAR IN MODELS TONIGHT WITH GFS MUCH STRONGER WITH
ENERGY UNDERCUTTING RIDGE EARLY THROUGH MID WEEK. 18Z DGEX MUCH
FARTHER SOUTH WITH THIS FEATURE...00Z CANADIAN GEM WEAKER WITH RIDGE
REMAINING MUCH SHARPER. 00Z ECMWF SUPPORTS NEW GFS SOLUTION HOWEVER.
RELUCTANT TO JUMP ON THIS SOLUTION AND WILL LEAVE SMALL POPS
CURRENTLY IN GRIDS AS IS UNTIL FURTHER MODEL RUNS CONFIRM THE BIG
CHANGES. WITH MUCH OF NORTHERN PLAINS IN DROUGHT DO NOT WISH TO
ADVERTISE THREE DAYS OF CHANCE POPS YET.

TEMPERATURES FROM GUIDANCE ARE SOMEWHAT COOLER AS IN RESPONSE TO
ABOVE FEATURE.  AS A RESULT OF GENERATED QPF AND HIGHER RH AND
CLOUDS  KNOCKED A COUPLE OF DEGREES FROM ONGOING GRIDS BUT AGAIN NO
BIG CHANGES. ADDED DRY DAY EIGHT WITH TEMPERATURES REMAINING AT OR
ABOVE NORMALS FOR MID JULY.

&&

.FIRE WEATHER...THIS AFTERNOON THROUGH THIS EVENING...THREAT OF
DRY LIGHTNING SUPPORTS ISSUANCE OF RED FLAG WARNING FOR THIS
AFTERNOON AND THIS EVENING FOR SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA. HIGH TEMPERATURES AROUND THE CENTURY MARK ALSO SUPPORT THE
RFW ISSUANCE. RH AND WINDS WILL BE RIGHT AT CRITERIA LEVELS...BUT
EXTREMELY DRY FUEL CONDITIONS IN THE WARNING AREA MUST BE FACTORED
IN.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FRED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
SOUTHWEST ND SOUTH CENTRAL NORTH DAKOTA.

&&

MEYER/WETZEL
Hazardous weather outlook, Jul 6, 2:51 PM MDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM CDT THU JUL 6 2006

NDZ018>022-031>035-040>046-072100-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
351 PM CDT THU JUL 6 2006 /251 PM MDT THU JUL 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT OR 8 PM MDT
THIS EVENING. STRONG SOUTH WINDS AND LOW HUMIDITIES WILL CREATE
DANGEROUS FIRE WEATHER CONDITIONS.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT WITH THE THREAT OF
LIGHTNING AND LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FIRE WEATHER WATCH IS IN EFFECT FRIDAY AFTERNOON AND EVENING.
HIGHS WILL BE FROM 95 TO 102 AND HUMIDITY VALUES WILL FALL TO 20
PERCENT. WIDELY SCATTERED THUNDERSTORMS WILL ALSO DEVELOP AND
THEY MAY PRODUCE DRY LIGHTNING AND LOCALLY GUSTY WINDS. THESE
CONDITIONS MAY AGAIN RESULT IN DANGEROUS FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE REQUIRED FOR REPORTS OF STRONG THUNDERSTORM WINDS.

NDZ001>005-009>013-017-023-025-036-037-047-048-050-051-072100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
351 PM CDT THU JUL 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED THUNDERSTORMS FRIDAY AFTERNOON AND EVENING MAY
PRODUCE DANGEROUS LIGHTNING AND LOCALLY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE REQUIRED FOR REPORTS OF STRONG THUNDERSTORM WINDS.

CJS/TWH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:04 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton56 min

Nearby

Red Flag Warnings in North Dakota, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.